Published Date: 2008-01-19 18:00:13
Subject: PRO/EDR> Undiagnosed reactions, fatal, heparin - USA: (FL), alert, recall
Archive Number: 20080119.0242
UNDIAGNOSED REACTIONS, FATAL, HEPARIN - USA: (FL) ALERT, RECALL
A ProMED-mail post
ProMED-mail is a program of the
International Society for Infectious Diseases
Date: Fri 18 Jan 2008
Source: The News-Press (FL) [edited]
A heart surgery patient with unusual post-surgery blood clots died
this morning [18 Jan 2008] at HealthPark Medical Center, and Lee
Memorial Health System officials are trying to learn if the
blood-thinning drug she received was ineffective.
A total of 3 more HealthPark patients who got the same drug, heparin,
went into shock Wednesday [16 Jan 2008]. Doctors were able to
resuscitate them, determined the drug was likely to blame and
notified the manufacturer. Representatives from the drug maker,
Indiana-based Baxter Healthcare, are on their way to HealthPark to investigate.
During the past week [14-18 Jan 2008], the company has been receiving
calls about allergic-type reactions the heparin. spokeswoman Erin
Gardiner said. It has launched an investigation. "The cause is not
yet known, but we are taking swift reaction," she said.
The company Thursday [17 Jan 2008] issued a voluntary recall of 9
batches of heparin. Heparin can cause allergic reactions, but company
officials were concerned about the high number of calls they
received, Gardiner said. The drug is distributed nationwide.
Dr. Charles Krivenko, Lee Memorial's chief medical officer for
clinical and quality services, said blood clotting can occur after
bypass surgery. But he said to see clots in the patient's brain after
she had received the blood-thinning drug are prompting doctors to
inquire about the heparin she received. The patient did not have the
allergic-type reaction the other 3 patients experienced, Krivenko
said, so the surgical team did not save the heparin vial used in her
case. That could challenge the investigation. The medical examiner is
also looking into the matter, he said. The other 3 patients are now
doing well, Krivenko said.
A pre-filled syringe containing heparin was recalled last month
[December 2007] because of bacterial contamination. There are no
signs of such contamination in the 9 batches recalled this week.
[Byline: Jennifer Booth Reed]
[My hospital received an "urgent product recall" this morning dated
17 Jan 2008.
"Re: Heparin sodium injection 1000 units/mL 10 mL vial. Lot numbers
107054 and 117085.
Heparin sodium injection 1000 units/mL 30 mL vial. Lot numbers
047056, 097081, 107024, 107064, 107066, 107074, and 107111.
Baxter Healthcare is performing a voluntary recall of the above lots
of heparin as a precaution due to an increase in reports of adverse
patient reactions including abdominal pain, abdominal pain (upper),
decreased blood pressure, burning sensation, chest pain, diarrhea,
dizziness, drug ineffectiveness, dyspepsia, dyspnea, erythema,
flushing, headache, hyperhidrosis, hypoesthesia, hypotension,
lacrimation increased, loss of consciousness, malaise, nausea,
pallor, plapitations, paraesthesia, paraesthesia (oral), pharyngeal
edema, restlessness, vomiting/retching, stomach discomfort,
tachycardia, thirst, trismus and unresponsiveness to stimuli. We have
no reports involving fatality...."
The etiology of these episodes and whether the fatal one is releated
to other 3 is not yet clear. - Mod.LL]